DOCUMENTA MATHEMATICA, Vol. 21 (2016), 917-954

Skip Garibaldi and Holger P. Petersson

Outer Automorphisms of Algebraic Groups and a Skolem-Noether Theorem for Albert Algebras

The question of existence of outer automorphisms of a simple algebraic group $G$ arises naturally both when working with the Galois cohomology of $G$ and as an example of the algebro-geometric problem of determining which connected components of $Aut(G)$ have rational points. The existence question remains open only for four types of groups, and we settle one of the remaining cases, type $3D4$. The key to the proof is a Skolem-Noether theorem for cubic étale subalgebras of Albert algebras which is of independent interest. Necessary and sufficient conditions for a simply connected group of outer type $A$ to admit outer automorphisms of order 2 are also given.

2010 Mathematics Subject Classification: Primary 20G41; Secondary 11E72, 17C40, 20G15

Keywords and Phrases:

Full text: dvi.gz 84 k, dvi 199 k, ps.gz 369 k, pdf 366 k.